Alert archive / West Virginia / Flash Flood Warnings in 2019

Flash Flood Warning 70, NWS Charleston, WV

August 7, 2019Cabell County, West Virginia

NWS Charleston, WV issued this flash flood warning at Aug 7, 2019, 4:16 AM EDT for Cabell County, West Virginia. It was in force for 119 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 7, 2019, 4:16 AM EDT (08:16 UTC)
Expired
Aug 7, 2019, 6:15 AM EDT
In force
119 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Flood severity
None

County Cabell County, WV

The radar

The Charleston,WV radar (KRLX), 63 km from the middle of the area, began a volume at 08:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 7, 4:30 AM EDTFLASH FLOODHuntington, WV10TH STREET VIADUCT CLOSED DUE TO FLOODING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 8.3 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2019-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 190 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2019-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 105 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
190 J/kg
Mixed-layer CIN
-113 J/kg
Mixed-layer LCL
1333 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
105 m²/s²
0-3 km storm-relative helicity
121 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

205 
WGUS51 KRLX 070816
FFWRLX
WVC011-071015-
/O.NEW.KRLX.FF.W.0070.190807T0816Z-190807T1015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
416 AM EDT Wed Aug 7 2019

The National Weather Service in Charleston West Virginia has issued a

* Flash Flood Warning for...
  West central Cabell County in central West Virginia...

* Until 615 AM EDT.

* At 414 AM EDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to one inch of rain has 
  already fallen with more rain expected. Flash flooding of streets 
  and viaducts around Huntington is expected to begin shortly.

* Some locations that will experience flooding include...
  Huntington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of streets
around Huntington. The highest threat areas for flooding are the
railroad viaducts at 1st, 8th, 10th, 16th and 20th streets. In
addition, the railroad viaduct at 14th street west may flood.
Flooding may also be occurring along 5th avenue between 24th and 25th
streets.

Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.

You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.

&&

LAT...LON 3841 8250 3844 8234 3842 8234 3839 8248

$$

25
2 follow-up statements
048 
WGUS71 KRLX 070903
FFSRLX

Flash Flood Statement
National Weather Service Charleston WV
503 AM EDT Wed Aug 7 2019

WVC011-071015-
/O.CON.KRLX.FF.W.0070.000000T0000Z-190807T1015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cabell WV-
503 AM EDT Wed Aug 7 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 615 AM EDT FOR
WEST CENTRAL CABELL COUNTY...

At 501 AM EDT, 1 to 1.5 inches of rain had fallen across the 
city of Huntington. Flash flooding of streets and viaducts around 
Huntington is expected. Flooding of the 10th street viaduct has been 
reported. 

Some locations that will experience flooding include...
Huntington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of streets
around Huntington. The highest threat areas for flooding are the
railroad viaducts at 1st, 8th, 10th, 16th and 20th streets. In
addition, the railroad viaduct at 14th street west may flood.
Flooding may also be occurring along 5th avenue between 24th and 25th
streets.

Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.

You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.

&&

LAT...LON 3841 8250 3844 8234 3842 8234 3839 8248

$$

25
565 
WGUS71 KRLX 071006
FFSRLX

Flash Flood Statement
National Weather Service Charleston WV
606 AM EDT Wed Aug 7 2019

WVC011-071015-
/O.EXP.KRLX.FF.W.0070.000000T0000Z-190807T1015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cabell WV-
606 AM EDT Wed Aug 7 2019

...THE FLASH FLOOD WARNING FOR WEST CENTRAL CABELL COUNTY WILL EXPIRE
AT 615 AM EDT...

The heavy rain has ended. Please continue to heed any remaining 
road closures.

LAT...LON 3841 8250 3844 8234 3842 8234 3839 8248

$$

25

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Aug 7, 3:28 AM EDT, 48 minutes earlier.

Area forecast discussion, Aug 7, 3:28 AM EDT, 48 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
328 AM EDT Wed Aug 7 2019

.SYNOPSIS...
A weak cold front and upper level system passes today with
another front passing Thursday night/Friday. High pressure this
weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 200 AM Wednesday...

Broad upper trof axis in conjunction with a prefrontal surface
trof will will take much of the day to cross and push east.
Scattered convection continues at this hour along and near the
OH River, with the greatest coverage noted across northern KY.
Expect this to slowly overspread areas further east over the
next several hours. I suspect convection, though mainly elevated
in nature, will be slow to diminish given the forcing aloft with
the trof axis sharpening a bit thru 12Z.

Isolated to scattered showers can be expected after sunrise,
mainly east of the OH River, though an elevated storm cannot be
ruled out either. Otherwise areas of stratus, will gradually
lift into a robust CU field with insolation providing for
surface based instability by midday. Isolated to scattered
convection will develop in the afternoon, with the greatest
chances generally along and east of the I79 corridor,
coinciding with the position of the trof axis at that time.

Another perturbation with the mean trof will cross early this
evening which may spark a shower or storm. Otherwise, expect low
stratus to develop with patchy dense river valley fog overnight.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
As of 325 AM Wednesday...

Models showing a cold front approaching on Thursday with showers
and thunderstorms moving into the area. With good instability
and some mid level dry air, DCAPE values are substantial over
southeast Ohio and northern/northwestern WV. Therefore, can't
rule out some damaging winds.

The front will continue to push southward Thursday night. With
west to northwest flow aloft in advance of the system, moisture
is rather limited. Some models are developing a wave along the
front that would provide some precipitation on Friday, although
some models do not have this feature and would keep most of the
area in drier air. Therefore, confidence in the Friday forecast
is lower than normal at this range.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
As of 325 AM Wednesday...

A high pressure system will build in for the weekend providing
dry weather for Saturday and Sunday.

Models are showing another front for early next week, but timing
and details between the models vary considerably, leading to a
low confidence forecast.

&&

.AVIATION /07Z WEDNESDAY THROUGH SUNDAY/...
As of 210 AM Wednesday...

Approaching upper level trof will result in scattered
convection along and in the vicinity of the OH River will affect
HTS/PKB thru 09Z. I have carried MVFR TSRA at HTS where the
threat is the greatest with VCTS for CRW/CKB. Brief IFR VSBY is
possible in any storm and will be handled with amendments should
clear indications of impacts become apparent. Convection should
wane after 09Z such that only VCSH was coded up for BKW/EKN.

MVFR stratus is expected to develop behind the convection,
affecting PKB/HTS for a time this morning. Isolated to
scattered SHRA later this morning as the upper level trof
crosses, with isolated TSRA in the afternoon mainly CKB/EKN.

Behind this system, IFR or worse stratus and patchy fog is
expected to develop at most terminals tonight.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 06Z THURSDAY...

FORECAST CONFIDENCE: Low thru 12Z with timing and extent of
convection, although high with occurrence of periodic
restrictions HTS/PKB. Medium for ceilings this morning at
HTS/PKB.

ALTERNATE SCENARIOS: Convection may affect mountain terminals
this 09-12Z.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                              WED 08/07/19
UTC 1HRLY       06   07   08   09   10   11   12   13   14   15   16   17
EDT 1HRLY       02   03   04   05   06   07   08   09   10   11   12   13
CRW CONSISTENCY  H    H    H    H    H    M    H    H    H    H    H    H
HTS CONSISTENCY  M    M    M    L    L    M    L    H    H    H    M    M
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    L    L    M    M    M    M    L    H    H    H    H
PKB CONSISTENCY  H    H    H    H    L    L    L    H    M    H    M    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 06Z THURSDAY...
Brief IFR possible in showers and thunderstorms Wednesday and
Wednesday night.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...RPY/30
NEAR TERM...30
SHORT TERM...RPY
LONG TERM...RPY
AVIATION...30
Hazardous weather outlook, Aug 7, 3:55 AM EDT, 21 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
355 AM EDT Wed Aug 7 2019

OHZ066-067-075-076-083-084-080800-
Perry-Morgan-Athens-Washington-Jackson OH-Vinton-
355 AM EDT Wed Aug 7 2019

This Hazardous Weather Outlook is for portions of southeast Ohio.

.DAY ONE...Today and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a slight chance that thunderstorms Thursday afternoon and
evening could produce damaging wind gusts and large hail

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ101-OHZ085>087-WVZ006>011-014-016>020-029>032-040-080800-
Greenup-Meigs-Gallia-Lawrence OH-Cabell-Mason-Jackson WV-Wood-
Pleasants-Tyler-Putnam-Roane-Wirt-Calhoun-Ritchie-Doddridge-Gilmer-
Lewis-Harrison-Taylor-Barbour-
355 AM EDT Wed Aug 7 2019

This Hazardous Weather Outlook is for portions of northeast
Kentucky, portions of southeast Ohio, and portions of central West
Virginia, northern West Virginia, southern West Virginia and
western West Virginia.

.DAY ONE...Today and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a marginal chance that thunderstorms Thursday afternoon and
evening could produce damaging wind gusts and large hail

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ102-103-105-VAZ003-004-WVZ005-013-015-024>028-033-034-039-515>526-
080800-
Carter-Boyd-Lawrence KY-Dickenson-Buchanan-Wayne-Lincoln-Kanawha-
Mingo-Logan-Boone-Clay-Braxton-McDowell-Wyoming-Upshur-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
355 AM EDT Wed Aug 7 2019

This Hazardous Weather Outlook is for portions of northeast
Kentucky, southwest Virginia and much of West Virginia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Special weather statement, Aug 7, 1:39 AM EDT, 2 hours 37 minutes before
Special Weather Statement
National Weather Service Charleston WV
139 AM EDT Wed Aug 7 2019

OHZ086-087-070615-
Gallia-Lawrence-
139 AM EDT Wed Aug 7 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL GALLIA AND EAST
CENTRAL LAWRENCE COUNTIES...

At 139 AM EDT, a strong thunderstorm was located 9 miles east of Lake
Vesuvius, moving northeast at 20 mph.

Wind gusts up to 50 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Aid.

LAT...LON 3859 8250 3865 8254 3878 8232 3866 8223
TIME...MOT...LOC 0539Z 244DEG 17KT 3865 8246

25
Special weather statement, Aug 7, 2:05 AM EDT, 2 hours 11 minutes before
Special Weather Statement
National Weather Service Charleston WV
205 AM EDT Wed Aug 7 2019

OHZ087-WVZ006-070630-
Lawrence-Cabell-
205 AM EDT Wed Aug 7 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN LAWRENCE AND
NORTHEASTERN CABELL COUNTIES...

At 205 AM EDT, a strong thunderstorm was located near Proctorville,
moving east at 25 mph.

Wind gusts up to 50 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Proctorville,Athalia, and Green Bottom.

LAT...LON 3852 8241 3858 8221 3853 8214 3844 8205
      3842 8239
TIME...MOT...LOC 0605Z 260DEG 23KT 3848 8235

25
Special weather statement, Aug 7, 2:24 AM EDT, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Charleston WV
224 AM EDT Wed Aug 7 2019

OHZ086-WVZ007-070700-
Gallia-Mason-
224 AM EDT Wed Aug 7 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN GALLIA AND
NORTHWESTERN MASON COUNTIES...

At 224 AM EDT, a strong thunderstorm was located over Point Pleasant,
moving northeast at 20 mph.

Wind gusts up to 50 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Point Pleasant, Gallipolis, New Haven, Hartford City and Henderson.

LAT...LON 3881 8218 3886 8221 3899 8199 3885 8191
TIME...MOT...LOC 0624Z 246DEG 18KT 3885 8212

25

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 2:05 AM EDTSpecial Weather StatementRLXCabell25 min
Aug 7, 2:24 AM EDTSpecial Weather StatementRLXMason36 min
Aug 7, 4:37 AM EDTSpecial Weather StatementRLXCabell, Putnam23 min
Aug 7, 5:15 AM EDTSpecial Weather StatementRLXHarrison2 hr
Aug 7, 5:32 AM EDTSpecial Weather StatementRLXKanawha43 min
Aug 7, 6:12 AM EDTSpecial Weather StatementRLXClay, Nicholas48 min
Aug 7, 6:48 AM EDTSpecial Weather StatementRLXBraxton, Pocahontas, Webster42 min
Aug 7, 7:30 AM EDTSpecial Weather StatementRLXLewis, Upshur45 min

Nearby

Flash Flood Warnings in West Virginia, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.